Idaho, 2011

Damaging Winds in Idaho, April 13, 2011

April 13, 2011 · NWS PIH · 2 events in 1 county or zone

Two reports of over 60 mph winds in Jefferson reported with severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Two reports of over 60 mph winds in Jefferson reported with severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 13, 12:40 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 13, 12:40 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
140 PM MDT WED APR 13 2011

.SHORT TERM...STRONG 700MG FRONTOGENESIS SHOWN IN THE GFS MOVING FROM
TWIN FALLS TO BEAR LAKE AREA THIS AFTERNOON. STILL LOOKS
QUESTIONABLE IF THUNDERSTORMS COULD BE SEVERE BUT INSTABILITY
PARAMETERS ARE REASONABLY DECENT FOR AN EARLY APRIL EVENT. PRE
FRONTAL LAPSE RATES CLOSE TO 8 C/KM. SATELLITE IMAGERY SHOWS
LIFTED INDICES BECOMING NEGATIVE NEAR THE DEVELOPING SURFACE FRONT
CLOSE TO JACKPOT NEVADA AND LIGHTNING DETECTION INDICATED A COUPLE
OF STRIKES IN THAT AREA THE PAST HOUR. ADDED SMALL HAIL AND GUSTY
WINDS TO THUNDERSTORMS FOR THIS AFTERNOON AND EARLY EVENING. FRONT
SHOULD PASS BURLEY ABOUT 330 PM...POCATELLO 430-500 PM. SHARP POST
FRONTAL SURFACE PRESSURE GRADIENT DEVELOPS TONIGHT IN THE EASTERN
MAGIC VALLEY AND LOWER SNAKE PLAIN. A WIND ADVISORY WAS ISSUED
VALID 9 PM TO NOON THURSDAY.

A WEB CAM TRAINED ON A SNOW STAKE AT SUN VALLEY SHOWS ACCUMULATION
OF 2 INCHES IN AN HOUR AN A HALF AND SUPPORTS TOTAL ACCUMULATION
AT UPPER ELEVATIONS NEAR 6 INCHES BY THE TIME THE MAIN
PRECIPITATION BAND MOVES EAST. CHALLIS REPORTS 1.5 INCH SNOW. SNOW
HAS OVERSPREAD WILLOW CREEK SUMMIT ON HIGHWAY 93.

A FAIRLY FLAT RIDGE PREVAILS OVER FORECAST AREA THURSDAY THROUGH
EARLY FRIDAY WITH SOME MOUNTAIN SHOWERS MOSTLY NORTHERN CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS FOLLOWED BY ANOTHER MOIST
SURGE OFF THE PACIFIC FRIDAY NIGHT AND SATURDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY.
GENERALLY ZONAL FLOW BRINGING IN SHOTS OF PACIFIC MOISTURE THROUGH
THE WEEKEND.  MAY GET A BIT OF UPPER LEVEL TROF EARLY NEXT WEEK WITH
SLIGHTLY COOLER TEMPERATURES AND GRIDS INDICATE THIS.  GFS KEEPS
MORE PRECIPITATION IN THE REGION MAINLY IN THE SOUTH THAN THE
EUROPEAN WHICH IS MAINLY DRY MONDAY BUT IT TOO HAS SOME PRECIPITATION
TUESDAY AND WEDNESDAY.  DID NOT CHANGE GRIDS WHICH HAD LOW CHANCES
THROUGH THE EXTENDED.  GENERALLY SLIGHTLY COLDER THAN SEASONAL
NORMALS THROUGH THE LONG TERM PERIOD INTO NEXT WEDNESDAY.
GK

&&

.AVIATION...COLD FRONT NEAR BURLEY AND EXPECT ISOLATED THUNDERSTORMS
MAINLY NEAR THE BURLEY AIRPORT THIS AFTERNOON.  EXPECT WIDESPREAD
PRECIPITATION BEHIND THE COLD FRONT AND EXPECT MVFR AND AN OCCASIONAL
IFR CEILINGS IN THE RAIN.  SUN HAS BEEN BETWEEN 1 AND 3 THOUSAND FEET
ALL DAY WITH PERIODS OF RAIN.  HAVE STRONG SOUTHERLY WINDS AT PIH
AND IDA AHEAD OF THE FRONT AND EXPECT 20 TO 30 KNOT WEST TO
SOUTHWEST WINDS BEHIND THE FRONT OVERNIGHT AND THURSDAY MORNING AT
BYI...PIH AND IDA.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 PM THIS EVENING TO NOON MDT THURSDAY
IDZ017-021.

&&
Hazardous weather outlook, Apr 13, 2:42 AM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
342 AM MDT WED APR 13 2011

IDZ017>025-031-032-140945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
342 AM MDT WED APR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING RAIN AND SNOW SHOWERS ALONG WITH
THUNDERSTORMS THIS AFTERNOON AND EVENING TO EASTERN IDAHO. SNOW
ACCUMULATIONS WILL BE CONFINED TO AREAS AT OR ABOVE 6000FT WITH
ANYWHERE FROM AN INCH TO UPWARDS OF 4-6 INCHES ON HIGHER PEAKS BY
MORNING. SNOW LEVELS WILL LOWER TO VALLEY FLOORS OVERNIGHT. STRONG
WINDS WILL DEVELOP WITH 10-20 MPH SUSTAINED IN MANY AREAS...WITH
UP TO 30 MPH ACROSS PORTIONS OF THE SNAKE PLAIN AND SOUTHERN
HIGHLANDS. THE STRONGEST WINDS WILL BE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS IN THE MORNING HOURS TOMORROW WILL SLOWLY DIMINISH.
10-20 MPH SUSTAINED INITIALLY ARE FORECAST WITH AROUND 30 MPH
ACROSS PORTIONS OF THE SNAKE PLAIN AND SOUTHERN HIGHLANDS.
OTHERWISE...SHOWERS ARE FORECAST MAINLY FOR THE CENTRAL AND EASTERN
MOUNTAINS WITH LITTLE TO NO CHANCE ELSEWHERE.

THE NEXT SYSTEM WILL BRING PRECIPITATION AND WINDS TO EASTERN
IDAHO OVER THE WEEKEND. THIS PATTERN HAS THE POTENTIAL FOR
FOR BRINGING MUCH WARMER AIR INTO THE AREA. THIS IS EXPECTED TO
BRING A COMBINATION OF SNOWMELT AND RAINFALL ON TOP OF
THIS...LEADING TO HIGH WATER LEVELS. THE POSSIBILITY EXISTS FOR
SOME OF AREA RIVERS AND STREAMS TO REACH BANKFULL OR EVEN FLOOD ESPECIALLY
BY EARLY NEXT WEEK. IF YOU HAVE INTERESTS ALONG AND AROUND AREA
WATERWAYS IN THE COMING DAYS...PLEASE STAY TUNED TO THE LATEST
WEATHER AND HYDROLOGIC FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Apr 13, 12:39 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
139 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             6 ESE KIMAMA            42.79N 113.67W
04/13/2011  M0.25 INCH       MINIDOKA           ID   TRAINED SPOTTER

&&

CHATTINGS
Local storm report, Apr 13, 12:48 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
148 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             SW MINIDOKA             42.75N 113.49W
04/13/2011  M0.25 INCH       MINIDOKA           ID   TRAINED SPOTTER

&&

CHATTINGS
Special weather statement, Apr 13, 1:22 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
222 PM MDT WED APR 13 2011

IDZ020-032-132100-
BUTTE ID-
222 PM MDT WED APR 13 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 300 PM MDT

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF CRATERS OF MOON..MOVING NORTH AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   BUTTE CITY...

LAT...LON 4332 11337 4337 11336 4337 11341 4337 11342
      4370 11326 4363 11296 4328 11314 4328 11326
TIME...MOT...LOC 2022Z 194DEG 24KT 4340 11329
Local storm report, Apr 13, 2:12 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
312 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             1 WSW CENTRAL INL       43.58N 112.97W
04/13/2011  M0.50 INCH       BUTTE              ID   TRAINED SPOTTER

&&

CHATTINGS
Local storm report, Apr 13, 2:35 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
335 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             HOWE                    43.78N 113.00W
04/13/2011  M0.25 INCH       BUTTE              ID   PUBLIC

            PEA SIZED HAIL COVERED THE GROUND

&&

CHATTINGS
Local storm report, Apr 13, 2:46 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
346 PM MDT WED APR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 SSW POCATELLO         42.87N 112.47W
04/13/2011  M0.50 INCH       BANNOCK            ID   TRAINED SPOTTER

0340 PM     HAIL             3 NE POCATELLO          42.91N 112.42W
04/13/2011  M0.25 INCH       BANNOCK            ID   TRAINED SPOTTER

            REPORTED AT INTERSECTION OF ALAMEDA ROAD AND HIGHWAY 91

0345 PM     HAIL             CHUBBUCK                42.92N 112.46W
04/13/2011  M0.25 INCH       BANNOCK            ID   NWS EMPLOYEE

&&

CHATTINGS

The radar

The Pocatello radar (KSFX), 69 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
April 13, 3:05 PM MST to 3:20 PM MST
Where
Jefferson County, 9 mi SSW of Terreton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.710, -112.499

Sixty-four mph wind gust at the Rover site.

Thunderstorm Wind, Jefferson

When
April 13, 3:45 PM MST to 4:05 PM MST
Where
Jefferson County, Hamer
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.920, -112.200

Sixty-one mph wind gust at Hamer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295893, 295894.